We’ve all seen the ads for a new medicine that’s going to revolutionize the treatment of a disease, only to be followed by a laundry list of side effects. It can make you wonder if the side effects are worse than the disease being treated. But for millions of Americans, especially seniors, the side effects are a fine tradeoff for the treatment or management of a disease. So what do you need to be aware of in terms of side effects that negatively affect oral health?
Dry mouth is listed as a side effect on more than 400 medications. Without adequate saliva flow, bacteria, plaque and the by-products they produce can accumulate in the mouth and make a person more vulnerable to gum disease and tooth decay.
But dry mouth is not the only side effect to be worried about. There is also gingival enlargement, a condition in which the gums become swollen and begin to grow over the teeth. Eventually, this overgrowth of gum tissue can cause a severe periodontal infection. Monitoring and early intervention from dental and health professionals can reduce the likelihood of gingival enlargement in at-risk patients.
- Oral sores and inflammation, from oral contraceptives and blood pressure control medications
- Discolored teeth, from tetracycline (medicine used for acne treatment)
- Mouth lesions or ulcers from a variety of meds such as antibiotics to ibuprofen
- Cavities, from a sticky residue left on teeth from sugary medications like cough drops or syrup
So what’s the moral of the story? You should tell your dentist about any drugs, prescription or not, that you are using so they can check your oral health and lower the impact of potential side effects!